Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 282, NWS Memphis, TN

July 1, 2012Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2012, 4:23 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 4:23 PM CDT (21:23 UTC)
Expired
Jul 1, 2012, 4:52 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:32 PM CDTTSTM WND DMGE Vardaman, MSCOVERED PORCH BLOWN OFF A TRAILER.
Jul 1, 4:33 PM CDTTSTM WND DMGE Houston, MS4 LIGHT POLES DOWN ALONG WITH SEVERAL TREES BLOWN DOWN ON HIGHWAY 8 EAST OF HOUSTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS54 KMEG 012123
SVRMEG
MSC013-017-012215-
/O.NEW.KMEG.SV.W.0282.120701T2123Z-120701T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  PYLAND...OR 9 MILES SOUTHWEST OF HOUSTON...AND MOVING NORTH AT 5
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3382 8924 3396 8923 3397 8895 3375 8895
      3375 8903 3373 8904 3373 8918 3372 8920
TIME...MOT...LOC 2123Z 164DEG 3KT 3380 8909

$$
1 follow-up statement
974 
WWUS54 KMEG 012152
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT SUN JUL 1 2012

MSC013-017-012202-
/O.CAN.KMEG.SV.W.0282.000000T0000Z-120701T2215Z/
CHICKASAW MS-CALHOUN MS-
452 PM CDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHWESTERN CHICKASAW COUNTIES IS CANCELLED...

AT 452 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3382 8924 3396 8923 3397 8895 3375 8895
      3375 8903 3373 8904 3373 8918 3372 8920
TIME...MOT...LOC 2152Z 164DEG 3KT 3382 8910

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:14 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 3:14 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT SUN JUL 1 2012

.DISCUSSION...

LITTLE CHANGE IN PATTERN OVER UPCOMING WEEK. BROAD UPPER RIDGE
EXPECTED TO REMAIN OVER THE REGION. MODELS CONTINUE TO INDICATE
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE CWA. LOOKING
AT THE LATEST KNQA RADAR IMAGES...THREE TINY SHOWERS HAVE DEVELOPED OVER
PORTIONS OF THE CWA. A LITTLE MORE CONVECTION HAS DEVELOPED SOUTH
OF THE CWA. AT THIS POINT COVERAGE IS NOT ENOUGH TO INCLUDE POPS
IN FORECAST. DON/T THINK CHANCES WILL BE ANY BETTER OVER THE NEXT
COUPLE OF DAYS THUS WILL MENTION ISOLATED STORMS THROUGH THIS
EVENING IN CASE ACTIVITY PUSHES NORTHWARD INTO THE CWA OR A FEW
MORE STORMS DEVELOP. WILL ALSO MENTION ISOLATED COVERAGE ON
TUESDAY DUE TO A WEAK VORT MAX MOVING THROUGH BUT OTHERWISE WILL
LEAVE MENTION OF STORMS OUT OF THE FORECAST FOR THE REST OF THE
PERIOD.

BY END OF THE WEEK...THE RIDGE WILL INTENSIFY OVER THE CENTRAL
PLAINS. THE 12Z GFS WANTS TO BRING A BACK DOOR COLD FRONT INTO THE
AREA NEXT WEEKEND. THE 00Z ECMWF KEEPS THIS FEATURE NORTH OF THE
CWA. FOR NOW WILL KEEP FORECAST AS IS IN REGARDS TO RAIN CHANCES.
HIGHS MAY MODERATE SOME OVER THE NEXT COUPLE OF DAYS BUT EXPECT AS
THE RIDGE STARTS BUILDING BACK OVER THE CENTRAL PLAINS...READINGS
WILL START TO GO BACK ABOVE 100 DEGREES ESPECIALLY ACROSS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. DON/T EXPECT TO SEE
MUCH CHANGE IN LOWS WITH READINGS MAINLY IN THE MID 70S TO THE
LOWER 80S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ISOLD TSRA MAY
OCCUR THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY ACROSS
NORTH MS...BUT CONFIDENCE CONTINUES TO BE TOO LOW TO MENTION IN THE
TAFS. SW-W WINDS 7-10 KTS TODAY...5 KTS OR LESS TONIGHT.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  98  78  98 /  10  10  10  10
MKL  72  98  70  98 /  10  10  10  10
JBR  78  99  76  99 /  10  10  10  10
TUP  77 100  75  99 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 1, 4:48 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT SUN JUL 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH TODAY.

A FEW STORMS MAY DEVELOP THIS AFTERNOON CAPABLE OF STRONG WIND
GUSTS...MAINLY ACROSS NORTHERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL OR PORTIONS
OF THE MIDSOUTH MONDAY THROUGH SATURDAY. THE MOST INTENSE HEAT IS
EXPECTED TO BUILD BACK OVER THE NORTHERN SECTIONS OF THE
MIDSOUTH...MAINLY ALONG AND NORTH OF I-40 BEYOND MIDWEEK. HIGHS
MAY TOP OFF SEVERAL DEGREES ABOVE 100 AGAIN WITH HEAT INDICES
ABOVE 105 DEGREES.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH AT TIMES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BORGHOFF

In the hours before

Special weather statement, Jul 1, 4:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SUN JUL 1 2012

MSZ023-012145-
CHICKASAW MS-
415 PM CDT SUN JUL 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  CENTRAL CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTHWEST OF HOUSTON AT 415 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW COUNTY...INCLUDING LOCATIONS NEAR HOUSTON...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3373 8908 3390 8913 3397 8898 3381 8893
TIME...MOT...LOC 2115Z 160DEG 2KT 3386 8902

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:15 PM CDTSpecial Weather StatementMEGChickasaw30 min
Jul 1, 4:57 PM CDTSpecial Weather StatementMEGPontotoc33 min
Jul 1, 5:09 PM CDTSevere Thunderstorm WarningMEGCalhoun36 min
Jul 1, 5:13 PM CDTSpecial Weather StatementMEGLafayette32 min
Jul 1, 6:10 PM CDTSpecial Weather StatementMEGLafayette20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.